BedfordshireDiabetes.org.uk

 

Javascript DHTML Drop Down Menu Powered by dhtml-menu-builder.com
Hypoglycaemia

Diabetes - Hypoglycaemia

Section Bullet

Introduction

Hypoglycaemia is defined biochemically as a blood sugar level below 3.2mmol/L. However in most clinical situations it advisable to treat below 4mmol/l if it is associated with symptoms. Hypoglycaemia is the commonest glycaemic emergency in clinical practice and is the most feared consequence of insulin treatment and the greatest barrier to good glycaemic control.

Hypoglycaemia is most commonly seen in-patients receiving insulin, although it also occurs in those on sulphonylureas, especially in the elderly.

Long acting sulphonylureas such as glibenclamide should not be used in the elderly.

Hypoglycaemia may be asymptomatic or unrecognised by the patient: it is important for their carers to be familiar with the appropriate signs / symptoms / treatment.

Hypoglycaemic symptoms can sometimes occur at ‘normal’ blood glucose levels if blood glucose levels have been persistently raised or if there has been a rapid drop in glucose levels.

Hypoglycaemia is potentially dangerous and if prolonged or left untreated can lead to brain damage.

Risk factors for hypoglycaemia are age, duration of diabetes, renal impairment, intensive glycaemic control (insulin / sulphonylurea), impaired hypoglycaemic awareness, unpredictable lifestyle.

Symptoms / Signs of Hypoglycaemia

Symptoms vary from person to person and people with diabetes need to learn to recognise their own symptoms. These may change over time or be modified by other conditions.

The symptoms of hypoglycaemia may be grouped into autonomic and neuroglycopenic

 

Autonomic

 

 

Neuroglycopenic

 

Sweating

 

 

Lack of Concentration

 
 

Palpitations

 

 

Headache

 

 

Pallor

 

 

Drowsy

 

 

Hunger

 

 

Confused / Aggressive

 
 

 

 

 

Fits / Coma / Focal Neurological Signs

 

Section Separator

Section Bullet

Mild Hypoglycaemia

This can be defined as when the person can recognise their ‘warning’ symptoms and is able to take appropriate action without assistance.

TREATMENT IS URGENT!

Treatment/Action:

Ensure personal safety: e.g. stop driving or cooking.

Check blood sugar level to confirm hypoglycaemia where possible but do not delay treatment if testing equipment is not immediately available.

If blood sugar level below 4mmol/L give rapid acting carbohydrate eg 100ml of Lucozade) or another full sugar drink such as fruit juice (200mls). If after approximately 5 minutes the person feels better give some complex carbohydrate i.e. toast, biscuit, sandwich, crisps etc in order to prevent recurring hypoglycaemia. If however after approximately 5 minutes the person still feels ‘low’ give a further 100ml of lucozade, or another sugary drink and then follow with some longer acting carbohydrate. Do not use hot drinks, milky drinks and chocolate for initial treatment.

Record event in testing diary

Recheck blood sugar 30 minutes after longer acting carbohydrate has been given

Continue with normal insulin and meal

If hypoglycaemic episodes are occurring frequently then diet / activity and insulin dose should be examined or discussed with healthcare professional.

Section Separator

Section Bullet

 Severe Hypoglycaemia

Can be defined as when the person with diabetes requires the assistance of a third party to help treat their hypoglycaemic episode. They may become unaware of their surroundings and / or become uncooperative. This can occur when the initial hypoglycaemic signs and symptoms have been missed. Treatment is urgent to prevent progression to a severe hypoglycaemic episode.

TREATMENT IS URGENT!

Treatment/Action:

Ensure the person is in a safe environment and under supervision.

Follow action plan as for mild hypoglycaemic episode as long as the person is able to swallow.

If the person is conscious but uncooperative administer 1 tube of Glucogel or use jam / honey etc . This should be gently directed into the side of the mouth (about a teaspoonful at a time until it is gone) and the person’s cheek gently massaged to aid absorption.

When the blood sugar is above 4 mmol/L and the person is more co-operative, follow plan as for mild hypoglycaemia.

If it is not possible to administer Glucogel or other substance safely follow guidance for unresponsive severe hypoglycaemia

Hypoglycaemia requiring assistance from another person at anytime of day or night constitutes an episode for reporting purposes if relevant.

Section Separator

Section Bullet

 Unresponsive Severe Hypoglycaemia

Defined as when a person is unable to treat the hypoglycaemic episode and is unresponsive; they may be unconscious or have a seizure.

TREATMENT IS URGENT!

Treatment/Action:

Ensure the person is in a safe environment and under supervision

Nurse the person in the recovery position.

Check blood glucose level using monitor

Do not attempt to give anything orally if the patient is unable to safely swallow.

Administer Glucagon 1.0mg (Glucagen Hypokit) to be given IM as prescribed.

Glucagon may not be effective if the hypoglycaemia is associated with alcohol excess or liver damage.

Glucagon releases hepatic glycogen as glucose, however it can be ineffective if prolonged hypoglycaemia has occurred as the liver stores may already be depleted. If one glucagon injection does not work then giving a second is of no value. The main side effect of Glucagon is vomiting.

Recovery should occur within 10 minutes.

If no response within 10 minutes call 999 for paramedic assistance for intravenous glucose.

Once able to swallow, give a sweet drink and follow the treatment plan as for Mild hypoglycaemia.

The person will need to eat more carbohydrate to aid the liver in replenishing its store of glycogen.

Hypoglycaemia secondary to sulphonylureas may require prolonged glucose infusion and therefore hospital admission.

Diabetes treatment should be reviewed as soon as possible after severe hypoglycaemia and it may be appropriate to refer the person to the Diabetes Specialist Team for review.

Section Bullet

Driving and Hypoglycaemia

Refer urgently those with severe hypoglycaemia to specialist care to comply with DVLA guidelines.
See - Diabetes & Lifestyle Considerations > Driving

Section Separator

Section Bullet

 Insulin Pump therapy and hypoglycaemia management

Mild Hypoglycaemia on pump

Patients are instructed to treat hypoglycaemia with a 15gm quick acting carbohydrate load and recheck blood glucose every 15 minutes and retreat as required. Long acting carbohydrates are not required.

There is no need to stop insulin pumps for treatment of mild to moderate hypoglycaemia.

Severe hypoglycaemia on pump

Treatment of severe hypoglycaemia ie. Blood glucose <2.0 mmol /l and / or needing third party intervention, treat with quick acting carbohydrate as above and also suspend insulin pump. Restart pump as soon as blood glucose is greater than 4.0 mmol/l. Follow with long acting carbohydrates.

Give IM glucagon if drowsy or unconscious.

If no response within 10 minutes call 999 for paramedic assistance for intravenous glucose.

Any episode of severe hypoglycaemia needs urgent review by specialist team after initial treatment. Patients should have details of out of hours contacts if required.

Section Separator

Section Bullet

Useful External Links & Resources

PDF File

Diabetes UK | Information Leaflet on Hypoglycaemia

View

‘National Patient Safety Suite – Safe management of hypoglycaemia – e-learning module’

Section Separator

You may need Adobe Acrobat Reader to view these documents. If you do not have this installed, you can download it free from Adobe's website

  Get Acrobat
   
  Javascript DHTML Drop Down Menu Powered by dhtml-menu-builder.com
  © 2010-14  BedfordshireDiabetes.org.uk  - Diabetes Guidelines  -   Home | Privacy | Terms of Use | Sponsors  | Editors